Background: To report the first described case of combined haemolytic and acute angle closure glaucoma secondary to spontaneous intraocular haemorrhages in a patient on excessive anticoagulation. To the best of our knowledge, this is the first case reported in the literature presenting with raised intraocular pressure due to both mechanisms. Case Description: A 90-year-old woman presented with acute pain and reduction in vision in the left eye. Her intraocular pressure (IOP) was 55 mm Hg. There were red tinted blood cells in the anterior chamber giving it a reddish hue. The patient was known to have advanced wet macular degeneration. She was taking oral warfarin for atrial fibrillation. Her international normalised ratio (INR) was 7.7. B-scan ultrasound of posterior segment showed vitreous and suprachoroidal haemorrhages. An ultrabiomicroscopic examination confirmed open angles. A diagnosis of haemolytic glaucoma secondary to intraocular haemorrhages was made. The IOP was controlled medically. Warfarin was withdrawn and oral vitamin K therapy was initiated leading to a rapid INR reduction. Three days later, her anterior chamber became progressively shallower causing a secondary acute angle closure which was managed medically. After 2 months, the left IOP was well-controlled without any medications and the eye was not inflamed. Her vision in that eye remained perception of light. Conclusion: Patients with suprachoroidal haemorrhages should be closely monitored as they might subsequently develop acute angle closure despite an initially open angle and well-controlled INR and IOP. Excessive anticoagulation needs to be prevented to minimise the risk of sight-threatening complications.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
This article is licensed under the Creative Commons Attribution-NonCommercial 4.0 International License (CC BY-NC). Usage and distribution for commercial purposes requires written permission. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.